Idaho, 2013

Wildfire in Idaho, July 21 to 23, 2013

July 21 to 23, 2013 · NWS PIH · 1 event in 1 county or zone

The Brown Butte wildfire was located about 10 miles northeast of Shoshone. It began on July 21st and was controlled by July 23rd.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

The Brown Butte wildfire was located about 10 miles northeast of Shoshone. It began on July 21st and was controlled by July 23rd. It burned over 7000 acres. No homes or structures were threatened.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Jul 21, 12:43 PM MST, 47 minutes earlier.

Area forecast discussion, Jul 21, 12:43 PM MST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
143 PM MDT SUN JUL 21 2013

.DISCUSSION...PERSISTENCE AGAIN THE RULE FOR THE SHORT TERM WITH
NEARLY ZONAL/WEAKLY NORTHWEST DRY UPPER FLOW. TEMPS REMAIN WELL
ABOVE NORMAL THROUGH TUESDAY WITH NO MOISTURE IN SIGHT. DUE TO
WILDFIRES IN THE CENTRAL MOUNTAINS...HAVE MADE SLIGHT ADJUSTMENTS
TO THE OVERNIGHT GRIDS TO SPREAD AREAS OF SMOKE A LITTLE FURTHER
THAN PREVIOUS FORECAST. OTHERWISE...NAM HAS BACKED OFF ON BRINGING
AN EARLY PUSH OF MONSOON FLOW FOR TUESDAY TO BE CLOSER IN LINE
WITH GFS AND ECMWF. THUS WEAKENED POPS CONSIDERABLY FOR TUESDAY
AND TUESDAY NIGHT. GFS AND ECMWF HAVE WEAKENED MONSOON PUSH
SLIGHTLY FOR WEDNESDAY...BUT NOT ENOUGH TO DRY OUT THE FORECAST.
BURSTS OF MOISTURE CONTINUE ACROSS EAST IDAHO INTO THE WEEKEND SO
LEFT CURRENT FORECAST IN PLACE WITH NO CHANGE. DMH

&&

.AVIATION...WIDESPREAD VFR WITH DRAINAGE WINDS OVERNIGHT AND WEST
TO SOUTHWEST WINDS IN THE SNAKE RIVER PLAIN DURING DAYTIME HOURS.
DSH

&&

.FIRE WEATHER...PERSISTENT PATTERN THROUGH TUESDAY WITH VERY DRY
WESTERLY FLOW AND RELATIVELY STRONG INSTABILITY.  AFTERNOON RELATIVE
HUMIDITY LEVELS WILL REMAIN BELOW 15 PERCENT AND EXPECT POOR RECOVER
DURING OVERNIGHT HOURS AT MIDSLOPE ELEVATIONS. MID LEVEL WINDS WILL
MIX TO THE SURFACE IN THE AFTERNOON WITH LOCAL WIND GUSTS OF 15 TO
25 MPH.  THE COMBINATION OF DRY AND UNSTABLE CONDITIONS WILL RESULT
IN MODERATE TO HIGH HAINES INDEX VALUES AS WELL. MONSOON MOISTURE
BEGINS TO PUSH NORTH THROUGH CALIFORNIA ON TUESDAY WITH THE
POTENTIAL FOR THUNDERSTORMS DEVELOPING WEDNESDAY AND CONTINUING
THROUGH THE REMAINDER OF THE WEEK.  DS

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 21, 4:05 AM MST, 9 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
505 AM MDT SUN JUL 21 2013

IDZ017>025-031-032-221115-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
505 AM MDT SUN JUL 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. LOOK FOR WELL ABOVE
AVERAGE DAY TIME HIGH TEMPERATURES ACROSS THE AREA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. EXPECT
ABOVE AVERAGE TEMPERATURES ACROSS THE AREA THROUGH THE PERIOD.

EXPECT AFTERNOON THUNDERSTORMS TO RETURN BY WEDNESDAY AND CONTINUE
THROUGH THE END OF THE WEEK AS MONSOON MOISTURE MOVES BACK INTO
THE AREA.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Eastern Magic Valley

When
July 21, 1:30 PM MST to July 23, 7:00 PM MST
Where
Eastern Magic Valley forecast zone
Reported by
Park/Forest Service

The Brown Butte wildfire was located about 10 miles northeast of Shoshone. It began on July 21st and was controlled by July 23rd. It burned over 7000 acres. No homes or structures were threatened.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2013Every state in 2013This day in weather historyWarnings in Idaho, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 471743.